Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 149, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 1, 2022, 7:44 PM CDT for Ford County, Kansas. It was in force for 31 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2022, 7:44 PM CDT (00:44 UTC)
- Expired
- Sep 1, 2022, 8:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Ford County, KS
The radar
The Dodge City radar (KDDC), 13 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 7:44 PM CDT | TSTM WND DMG | 3 S Dodge City, KS | POWER LINES DOWN. |
| Sep 1, 7:45 PM CDT | TSTM WND DMG | 1 Sw Dodge City, KS | A COUPLE OF LARGE 12 INCH DIAMETER TREE BRANCHES BROKE. |
| Sep 1, 7:45 PM CDT | TSTM WND DMG | 2 Ssw Dodge City, KS | SEVERAL LARGE 12 TO 18-INCH DIAMETER TREE LIMBS DOWN AT A RESIDENCE IN SOUTHWEST DODGE CITY. A PICTURE OF THE TREE DAMAGE WAS SUBMITTED VIA SOCIAL MEDIA. |
| Sep 1, 7:45 PM CDT | HAIL 0.7 | 1 Sw Dodge City, KS | |
| Sep 1, 7:45 PM CDT | HAIL 0.7 | 2 S Dodge City, KS | PEA TO DIME SIZE HAIL. POWER OUTAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1935 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
351
WUUS53 KDDC 020044
SVRDDC
KSC057-020115-
/O.NEW.KDDC.SV.W.0149.220902T0044Z-220902T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
744 PM CDT Thu Sep 1 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Ford County in southwestern Kansas...
* Until 815 PM CDT.
* At 743 PM CDT, a severe thunderstorm was located near Dodge City,
moving southwest at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Ford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3777 10004 3771 9997 3756 10002 3755 10016
3772 10021
TIME...MOT...LOC 0043Z 030DEG 19KT 3773 10002
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RBURG2 follow-up statements
809
WWUS53 KDDC 020059
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
759 PM CDT Thu Sep 1 2022
KSC057-020115-
/O.CON.KDDC.SV.W.0149.000000T0000Z-220902T0115Z/
Ford KS-
759 PM CDT Thu Sep 1 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN FORD COUNTY...
At 758 PM CDT, a severe thunderstorm was located near Dodge City,
moving southwest at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dodge City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3776 10007 3770 10000 3756 10005 3755 10016
3772 10021
TIME...MOT...LOC 0058Z 030DEG 18KT 3768 10006
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RBURG683
WWUS53 KDDC 020112
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
812 PM CDT Thu Sep 1 2022
KSC057-020121-
/O.EXP.KDDC.SV.W.0149.000000T0000Z-220902T0115Z/
Ford KS-
812 PM CDT Thu Sep 1 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FORD COUNTY WILL
EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds of 50 to 55 mph and heavy rain are still possible
with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3776 10007 3770 10000 3756 10005 3755 10016
3772 10021
TIME...MOT...LOC 0111Z 030DEG 19KT 3762 10010
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:14 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 1, 6:14 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 614 PM CDT Thu Sep 1 2022 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Friday) Issued at 345 PM CDT Thu Sep 1 2022 The mid-afternoon water vapor loop and RAP analysis showed an elongated shortwave trough extending from northern KS, through southwest KS and south into the TX Panhandle. The best deep layer forcing for ascent was moving into south central KS and adjacent northwest/north central OK, which is where several clusters of thunderstorm activity were found. This included the Red Hills region of southern Comanche County where radar indicated a quick inch or more of rain...generally south and east of Coldwater. As the mentioned shortwave trough continues to move across the Central Plains through the evening, deeper layer subsidence will overspread southwest Kansas, and additional thunderstorm activity is most likely not expected, as a result, across our forecast area. On the heels of this afternoon's wave will be another upstream wave moving south-southeast through the larger scale pattern. A polar front will be accompanying this next wave, which will become the primary focus for loosely organized thunderstorm activity, first developing across far northwest KS into southwest Nebraska. The 6-8 km AGL winds will be out of the north 30 to 45 knots, which will aid in increasing deep layer shear to support organized multicell structures if not marginal supercell structures at times. That being said, low level moisture will be decreasing the farther west one goes into western Kansas, thus the primary risk from the strongest storms would most likely be in the form of damaging wind gusts. Most of the convective-allowing models (CAMs) show somewhat organized convection moving south across much of southwest Kansas through the late evening hours, hence the increase in POPs to 30 to 40 percent over a larger portion of our forecast area. On Saturday, the front will clear the southwest Kansas region with slightly cooler temperatures in the afternoon on northeast winds. Renewed thunderstorm activity late Saturday and Saturday Night would be confined to areas south of southwest Kansas into the West Texas/Texas Panhandle/northwest Oklahoma region. .LONG TERM...(Friday night through Thursday) Issued at 345 PM CDT Thu Sep 1 2022 The theme of dry and warmer than normal will continue through next week as the dominant upper level high will persist across the West, and this will keep western Kansas in a northeasterly upper level wind pattern. Additional shortwave troughs will round the upper ridge and move south/southeast across mainly the eastern Great Plains, and this is where the focus for rain and thunderstorm activity will most likely be early next week. The southwest Kansas forecast will be dry from Saturday Night through early next week. A deeper polar jet stream trough will likely develop across the Pacific Northwest region toward the end of the forecast period. There is also some indication from global deterministic models, as well as ensemble systems like GEFS and EPS, that a tropical system of some fashion may move north through the Gulf of California/Baja California which may also aid in breaking down the persistent upper level high out West. This is 6+ days away, though, so there remains tremendous uncertainty regarding how fast/significant the upper high out west will really break down, leading to a change in our sensible weather out here across southwest Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 602 PM CDT Thu Sep 1 2022 Scattered ceilings with cloud bases as low as 4000 to 6000ft AGL will be possible from 00z and 03z Friday as few isolated thunderstorms dissipate between Dodge City and Hays. The winds overnight will be south southeast at 10 knots or less. Towards daybreak these light winds along with some increasing near surface moisture may result in patchy early morning fog and/or low stratus at 1000ft or less based on the latest BUFR soundings and HREF visibility forecast. The area with the highest probability for this to occur will be near and east of the Dodge City area. After 14z what fog that does develop will give way to VFR conditions as south winds at 10 knots or less continues. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 96 62 91 / 10 10 30 10 GCK 64 96 60 89 / 0 10 30 10 EHA 63 96 61 90 / 0 10 20 10 LBL 64 96 62 91 / 10 10 20 10 HYS 66 96 61 88 / 10 20 30 0 P28 68 96 65 92 / 10 10 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert
Hazardous weather outlook, Sep 1, 2:52 AM CDT, 16 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 252 AM CDT Thu Sep 1 2022 KSZ030-031-043>046-061>066-074>081-084>090-020800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 252 AM CDT Thu Sep 1 2022 /152 AM MDT Thu Sep 1 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Special weather statement, Sep 1, 6:49 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
649 PM CDT Thu Sep 1 2022
KSZ064-078-020015-
Hodgeman KS-Ford KS-
649 PM CDT Thu Sep 1 2022
...A strong thunderstorm will impact portions of north central Ford
and southern Hodgeman Counties through 715 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spearville, moving southwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Spearville around 705 PM CDT.
Other locations in the path of this storm include Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3795 9986 3788 9971 3770 9980 3778 10002
TIME...MOT...LOC 2349Z 025DEG 8KT 3789 9977
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RBURGLocal storm report, Sep 1, 6:55 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT THU SEP 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST 4 NNW SPEARVILLE 37.90N 99.77W
09/01/2022 E55 MPH FORD KS TRAINED SPOTTER
WINDS ESTIMATED OF 50 TO 60 MPH.
&&
MRSpecial weather statement, Sep 1, 7:10 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
710 PM CDT Thu Sep 1 2022
KSZ078-020100-
Ford KS-
710 PM CDT Thu Sep 1 2022
...A strong thunderstorm will impact portions of north central Ford
County through 800 PM CDT...
At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spearville, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wright around 730 PM CDT.
Other locations in the path of this storm include Dodge City and Ft.
Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3791 9991 3788 9973 3760 9977 3775 10007
TIME...MOT...LOC 0010Z 026DEG 11KT 3783 9983
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RBURGLocal storm report, Sep 1, 7:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT THU SEP 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 NNE WRIGHT 37.85N 99.86W
09/01/2022 E0.70 INCH FORD KS PUBLIC
MOSTLY PEA HAIL COVERING THE GROUND.
&&
MRSpecial weather statement, Sep 1, 7:36 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
736 PM CDT Thu Sep 1 2022
KSZ078-020130-
Ford KS-
736 PM CDT Thu Sep 1 2022
...A strong thunderstorm will impact portions of southwestern Ford
County through 830 PM CDT...
At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ft. Dodge, moving southwest at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail. Accumulating
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel and reduced visibility owing to hail fog.
This storm will remain over mainly rural areas of southwestern Ford
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3776 10011 3767 9976 3747 9977 3748 10021
TIME...MOT...LOC 0036Z 023DEG 21KT 3771 9997
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:10 PM CDT | Special Weather Statement | DDC | Ford | 50 min |
| Sep 1, 7:36 PM CDT | Special Weather Statement | DDC | Ford | 54 min |
| Sep 1, 7:55 PM CDT | Special Weather Statement | DDC | Stafford | 50 min |
| Sep 1, 8:20 PM CDT | Special Weather Statement | DDC | Gray | 55 min |
| Sep 1, 8:34 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 21 min |
| Sep 1, 8:43 PM CDT | Special Weather Statement | DDC | Stafford | 47 min |
| Sep 2, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.